Apparently I'm allergic to Tramadol

Discussion in 'Fibromyalgia Main Forum' started by bozey, Aug 21, 2005.

  1. bozey

    bozey New Member

    Apparently I am allergic to Tramadol(ultram). I posted how the first time I took it, it helped big time with my knee pain. I took 2 at 4pm and 2 at 9pm and about 11pm, I got sick with flu like symptoms, almost threw up and was so dizzy that I had to hold on to my husband to get in the house that night. At the time, I just thought it was the flu. That was Sat.night and I was sick til Monday. That was 2 weeks ago.

    We go to the races on Saturday nights, my son races. Well, I took one this Sat. at noon and a second one at 2pm. We left for the races at 4pm and by 4:30, I was getting sick again with the flu like symptoms. I had to lay down for the first 2 hours we were there. Then felt ok for awhile from about 6pm. Then about 11pm, it hit me again, my mouth starting watering and the sick feeling lasted about 1/2 hour.

    Duh, I didn't even think that it might be the medicine the first time. But now I know that it was. That is so scary to me that I was so sick 2 weeks ago that I had a very bad allergic reaction and only thought I had the flu. That could have been a very bad thing. Luckily it turned out ok and that I finally figured it out.

    I will now be very aware about meds. Hope everyone else will do the same. And, I won't take meds when I go somewhere until I know what the effects might be. That was not a good experience.

    I am allergie to Naprasen also. I haven't tried any other pain meds.

    I guess I just have to live with this awful knee pain.

    BUMMER

    bozey
  2. elsa

    elsa New Member


    Hi Bozey,

    I'm sorry you were sick. I'm afraid you are taking your doses way too close together. Being sick was a sign of overload.

    On Saturday you took 1 50mg tramadol at 12pm and then took a second tramadol at 2pm ... two hours later? Just about the time the first one was getting into your system, you over loaded things by taking a second one.

    Assuming your tablets are 50mgs each, the proper dosing schedule is : 1 tab. every four hours ... or two tabs every six hours as needed for pain not to exceed 8 tabs in a 24 hour period.

    I know of many people who space their 2 tab dosing out to every 8 hours ( as opposed to 6 hours ).

    Are you also taking an anti-depressant like SSRI's?
    Taking tramadol in that close together doses combined with ssri"s can cause serotonin syndrome.

    Actually, what you described as having the flu is exactly the same symptoms of serotonin syndrome ... fever, shivering, sweating, diarrhea, nausea/vomitting and muscle spasms. Serotonin syndrom is where the body has too much of the brain neurotransmitter serotonin floating around.

    Tramadol influences serotonin levels. If you take your doses too close together, it can raise srotonin levels too high.

    Your doctor should have his wrist slapped for mis-leading you on the proper dosing schedule of tramadol. Your size and height should be taken into consideration as well.

    I am sooo sorry you went through that unnecessarily. I have taken tramadol for 2 years now. I like it very much and it gives me a bit of a lift as well. If you try it again, at a more spread out time schedule, you might find some relief. ( That is if you are not taking alot of AD's.)

    Good luck to you. Matthewson, a member here also takes tramadol regularly. You can look up the post under "pain meds" and read her information on it. If I were you, I'd have a long talk with that doctor of your's.

    Elsa
  3. mistyd96

    mistyd96 New Member

    I agree with Elsa. It sounds like you od's on Tramadol. I take 1 at a time, every 4 hrs. But only if I have to as I am also on Lexapro. You need to talk with your doctor again, and go over the dosing results. Tramadol is very effective for pain, and it also gives me a bump up in energy and attitude.

    Misty
  4. elsa

    elsa New Member




    For Bozey.......

    Elsa